Alert archive / Virginia / Flash Flood Warnings in 2012
Flash Flood Warning 27, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at May 17, 2012, 8:58 PM EDT for Wythe County, Virginia. It was in force for 6 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2012, 8:58 PM EDT (00:58 UTC)
- Expired
- May 18, 2012, 3:00 AM EDT
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
County Wythe County, VA
The radar
The Roanoke radar (KFCX), 71 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 9:10 PM EDT | FLASH FLOOD | 1 Ssw Wytheville, VA | REED CREEK FLOODED ROAD NEAR WATER TREATMENT PLANT |
| May 17, 9:10 PM EDT | FLASH FLOOD | 4 Ssw Wytheville, VA | REED CREEK FLOODED ROADS NEAR INTERSECTION OF HIGH BRIDGE ROAD AND ROUTE 684 |
| May 17, 9:10 PM EDT | FLASH FLOOD | 4 Ssw Wytheville, VA | REED CREEK FLOODED HWY 21S. FLOODING ALSO DAMAGED ONE HOUSE |
| May 17, 9:10 PM EDT | FLASH FLOOD | Wytheville, VA | TRIBUTARY OF REED CREEK FLOODED 4TH STREET NEAR SPRING STREET |
| May 17, 10:00 PM EDT | FLASH FLOOD | Wytheville, VA | AT LEAST FOUR HOMES IMPACTED BY FLASH FLOODING ON THE SOUTH SIDE OF WYTHEVILLE, GENERALLY ALONG AND NEAR REED CREEK AND GREASY CREEK. BASEMENT WALL COLLAPSED AT ONE HOME ON POMPHOLLOW ROAD, WATER FROM REED CREEK FLOWING THROUGH HOME AT 1508 GRAYSON TURNPIKE, F |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 719 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1167 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
259 WGUS51 KRNK 180058 FFWRNK VAC197-180700- /O.NEW.KRNK.FF.W.0027.120518T0058Z-120518T0700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 858 PM EDT THU MAY 17 2012 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN WYTHE COUNTY IN SOUTHWEST VIRGINIA * UNTIL 300 AM EDT FRIDAY. * AT 856 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WYTHEVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... ADDITIONAL RAINFALL AMOUNTS UP TO THREE INCHES ARE POSSIBLE IN THE WARNED AREA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. STAY AWAY FROM DRAINAGE DITCHES...STORM SEWERS OR STREAMS...AS THEY CAN BECOME DEADLY TORRENTS AFTER HEAVY RAIN. PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME. && LAT...LON 3703 8093 3692 8096 3684 8126 3689 8128 $$ AMS
3 follow-up statements
817 WGUS71 KRNK 180123 FFSRNK FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 923 PM EDT THU MAY 17 2012 VAC197-180700- /O.CON.KRNK.FF.W.0027.000000T0000Z-120518T0700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WYTHE VA- 923 PM EDT THU MAY 17 2012 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 AM EDT FOR CENTRAL WYTHE COUNTY... AT 914 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WYTHEVILLE. REED CREEK WILL FLOOD PARTS OF WYTHEVILLE INCLUDING NEAR THE WATER TREATMENT PLANT AND ROUTE 121 WEST OF MAX MEADOWS. A TRIBUTARY OF REED CREEK WILL FLOOD MARSHALL STREET IN WYTHEVILLE. MCGAVOCK RUN WILL FLOOD PEPPERS FERRY ROAD AND MILLERS CREEK WILL FLOOD ROUTE 712 NORTH OF MAX MEADOWS. THE SOUTH FORK OF REED CREEK IS EXPECTED TO FLOOD PARTS OF THE RURAL RETREAT AREA AND OLD STAGE ROAD...ROUTE 667. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES... DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. && LAT...LON 3703 8093 3692 8096 3684 8126 3689 8128 $$ AMS
846 WGUS71 KRNK 180343 FFSRNK FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1143 PM EDT THU MAY 17 2012 VAC197-180700- /O.CON.KRNK.FF.W.0027.000000T0000Z-120518T0700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WYTHE VA- 1143 PM EDT THU MAY 17 2012 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 AM EDT FOR CENTRAL WYTHE COUNTY... AT 1138 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING OVER THE WARNED AREA. THE COUNTY EMERGENCY MANAGER REPORTED HIGHWAY 21 SOUTH WAS CLOSED DUE TO HIGH WATER. REED CREEK WHICH RUNS THROUGH WYTHEVILLE AND ACROSS HIGHWAY 21...CAME QUICKLY OUT OF ITS BANKS AND FLOODED ROADS. COUNTY OFFICIALS ALSO REPORTED MUD AND DEBRIS SLIDES IN WYTHE COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. && LAT...LON 3703 8093 3692 8096 3684 8126 3689 8128 $$ AMS
862 WGUS71 KRNK 180703 FFSRNK FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 303 AM EDT FRI MAY 18 2012 VAC197-180711- /O.EXP.KRNK.FF.W.0027.000000T0000Z-120518T0700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WYTHE VA- 303 AM EDT FRI MAY 18 2012 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL WYTHE COUNTY... RAINFALL ENDED BEFORE MIDNIGHT IN THE FLASH FLOOD IMPACTED AREA AND FLASH FLOODING THAT EARLIER IMPACTED WYTHE COUNTY...ESPECIALLY IN WYTHEVILLE AND JUST SOUTH OF THE CITY OF WYTHEVILLE...HAS ENDED. SOME CREEKS AND STREAMS IN THE AREA MAY BE NEAR OR JUST ABOVE BANKFUL FOR A FEW MORE HOURS...BUT FLASH FLOODING IS NO LONGER BEING OBSERVED OR REPORTED IN WYTHE COUNTY AT THIS TIME. EXTREME CAUTION SHOULD BE USED OVERNIGHT WHEN TRAVELLING NEAR ANY CREEKS OR STREAMS IN THE PREVIOUSLY WARNED AREA. LAT...LON 3703 8093 3692 8096 3684 8126 3689 8128 $$ RAB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 17, 7:21 PM EDT, 1 hour 37 minutes earlier.
Area forecast discussion, May 17, 7:21 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 721 PM EDT THU MAY 17 2012 .SYNOPSIS... A LARGE RIDGE OF HIGH PRESSURE AT THE SURFACE WILL BUILD SOUTHEAST OUT OF THE GREAT LAKES AND INTO NEW ENGLAND AND THE MID ATLANTIC STATES INTO EARLY IN THE WEEKEND. THIS SYSTEM WILL MAINTAIN DRY AND SEASONABLE TEMPERATURES OVER THE PIEDMONT THROUGH THE PERIOD...BUT WITH ISOLATED TO WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS POSSIBLE IN THE MOUNTAINS. && .NEAR TERM /THROUGH FRIDAY/... AS OF 700 PM EDT THURSDAY... ALREADY SENT AN UPDATE TO RAISE POPS ACROSS SW VA GIVEN PERSISTENT BAND OF CONVECTION THAT HAS DEVELOPED ALONG A WEAK TROF AXIS...AIDED BY LOW LEVEL EASTERLY FLOW AND AXIS OF HIGHER THETA-E. IFFY AS TO HOW FAR SOUTH OR EAST THIS PRIMARILY OUTFLOW DRIVEN CONVECTION WILL GO AS MOVEMENT REMAINS QUITE SLOW. LATEST LOCAL MODELS DO DRIFT OR DEVELOP STORMS SOUTH INTO THE ROA AND NEW RIVER VALLEYS BEFORE FINALLY FIZZLING WITH LOSS OF HEATING AND LACK OF UPPER SUPPORT. OTRW FEW ADDED CHANGES OTHER THAN TO ADD HEAVY RAIN MENTION AND UPDATE THE HWO TO REFLECT ISOLATED SEVERE AND FLASH FLOOD THREAT. AS OF 315 PM EDT THURSDAY... LARGE SURFACE RIDGE OF HIGH PRESSURE BUILDING SOUTHEAST OUT OF THE LOWER GREAT LAKES HAS HELPED TO PUSH BACKDOOR COOL FRONT SOUTHWEST THROUGH MUCH OF THE BLACKSBURG FORECAST AREA...WITH THE EXCEPTION OF THE NWRN NC MOUNTAINS...WHERE IT WILL TAKE MOST OF THE EVENING FOR THE FRONT TO CLEAR THE AREA. UPSLOPING WINDS ALONG THE EASTERN FLANKS OF THE APPALACHIANS... COMBINING WITH DIFFERENTIAL HEATING AND SURFACE CONFLUENCE IN PROXIMITY OF FRONTAL BOUNDARY WHERE THETA-E RIDGE PERSISTS HAS BEEN SUFFICIENT TO SUPPORT DEVELOPMENT OF WIDELY SCATTERED SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS...EXTENDING EAST ACROSS THE FOOTHILLS OF NWRN NC. HOWEVER...THERMODYNAMIC PROFILES RELATIVELY LACKLUSTER...WITH CONVECTIVE AVAILABLE POTENTIAL ENERGY ONLY AROUND 750 J/KG WITH LI VALUES IN -2C RANGE...NOT PARTICULARLY SUPPORTIVE OF SEVERE WEATHER THREAT DESPITE PRESENCE OF SOME DRY AIR ALOFT AND A HINT OF AN INVERTED-V SOUNDING. OF GREATER CONCERN IS RELATIVELY WEAK CORFIDI VECTORS THROUGH THE AREA...AND WITH LIGHT STEERING WINDS AND TOPOGRAPHIC ANCHORING POSSIBLE WHERE UPSLOPE IS MAXIMIZED...POTENTIAL FOR SOME LOCALIZED HEAVY RAIN EXISTS WHICH WARRANTS AT LEAST SOME ATTENTION IF ANY PARTICULAR STORM PARKS OVER AN AREA THAT HAS RECEIVED A LOT OF RAIN IN RECENT DAYS. OTHERWISE...WITH LOSS OF DAYTIME HEATING AND LACK OF ANY APPRECIABLE DYNAMIC FORCING...EXPECT TO SEE SHOWERS/THUNDERSTORMS RAPIDLY WANE BY MID EVENING...ENDING BY OR SHORTLY AFTER MIDNIGHT...TO BE FOLLOWED BY GRADUAL CLEARING BUT WITH DEVELOPMENT OF SOME PATCHY FOG IN DEEPER MOUNTAIN VALLEYS AND OTHER LOW LYING AREAS...ESPECIALLY THOSE THAT RECEIVED RAIN. INFLUENCE OF SURFACE RIDGE EXTENDING FROM UPSTATE NY SOUTHWEST INTO THE MID ATLANTIC STATES WILL BE MORE PRONOUNCED ON FRIDAY...DRIVING 850 MILLIBAR TEMPERATURES DOWN ANOTHER COUPLE OF DEGREES AND ADVECTING A DRIER AND MORE STABLE AIR MASS INTO MUCH OF THE AREA. ONE EXCEPTION MAY AGAIN BE ACROSS THE MOUNTAINS...ESPECIALLY SOUTH OF GRAYSON COUNTY VA...WHERE BETTER THETA-E AIR AND LOCALIZED CONVERGENCE RESULTING FROM UPSLOPE AND DIFFERENTIAL HEATING MAY BE SUFFICIENT TO IGNITE AN ISOLATED AFTERNOON SHOWER OR THUNDERSTORM. LOCALLY DERIVED MOSMOS TEMPERATURE GUIDANCE HAS OUT PERFORMED MAVMOS AND METMOS ACROSS THE BOARD THE PAST COUPLE OF DAYS...AND DESPITE SLIGHT CHANGE IN AIR MASS...WAS AGAIN PREFERRED THROUGH THE ENTIRE NEAR TERM PERIOD. EXPECT TO SEE LOWS TONIGHT RANGING FROM THE MID 40S IN SOME OF THE DEEPER MOUNTAIN VALLEYS...TO THE LOWER AND MID 50S IN THE FOOTHILLS OF NC. HIGHS ON FRIDAY EXPECTED TO RANGE FROM THE 60S ACROSS THE HIGHEST ELEVATIONS...TO MIDDLE 70S ACROSS MUCH OF THE PIEDMONT...AND ACROSS FAR SOUTHWESTERN VA INTO SOUTHERN WV DUE TO SOME COMPRESSIONAL HEATING FROM DOWNSLOPING WINDS. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... AS OF 245 PM EDT THURSDAY... THE 12Z NAM SOLUTION FOR SATURDAY WAS DISREGARDED WHEN COMPARED TO THE REST OF THE MODEL SUITE. HIGH PRESSURE AND LIGHT WINDS...WITH FRIDAY AFTERNOON DEW POINTS FALLING INTO THE UPPER 40S...SHOULD ALLOW MANY SITES TO DECOUPLE WITH SOME LOW TEMPS FALLING INTO THE LOW TO MIDDLE 40S AT THE COLDEST SPOTS. H3 RH INCREASES ACROSS THE PIEDMONT AND SOUTHSIDE INTO 12Z/8A SATURDAY THANKS TO THE UPPER LOW PORTION OF A DEVELOPING REX BLOCK OVER THE EASTERN UNITED STATES. HOWEVER...CIRRUS IS EXPECTED TO BE THIN AND EVEN THOUGH A WEAK EASTERLY UPSLOPE FLOW IS IN PLACE ALONG THE BLUE RIDGE....THERE ISN'T SUFFICIENT LLVL RH TO GENERATE MUCH IF ANY UPSLOPE CLOUDINESS. H3 RH EXPANDS A LITTLE NORTH AND WEST...SUCH THAT SUNSHINE WILL BE FILTERED BY HIGH CLOUDS...AND THE DEEP ALBEIT WEAK NE TO E FLOW WILL KEEP TEMPS FAR BELOW H85 ADJUSTMENTS FOR THIS TIME OF YEAR. THE WET NAM SOLUTION FOR SATURDAY IS FOLLY AND SHOULDN'T BE PAID ANY ATTENTION. DESPITE ITS BETTER RESOLUTION HPC STATS SHOW THAT THE NAM MODEL HAS BEEN THE POOREST PERFORMER WITH REGARDS TO QPF/POP SINCE IT CHANGED ITS PHYSICS FROM THE OLD ETA. THE EASTERLY FLOW BECOMES A BIT STRONGER AS THE H5 HEIGHT DIFFERENCE INCREASES BETWEEN THE UPPER RIDGE OVER NEW YORK AND THE UPPER LOW OVER GEORGIA INTO SUNDAY. THICKER AND LOWER CLOUDS ARRIVING SATURDAY NIGHT INTO SUNDAY MEANS A MUCH WARMER START TO SUNDAY...AND ALTHOUGH CLOUDY A MINIMAL CHC OF A SHOWER EXISTS ALONG THE VA/NC BORDER SUNDAY AND SUNDAY NIGHT. HIGH TEMPS SHOULD BE RATHER SIMILAR SATURDAY AND SUNDAY. && .LONG TERM /MONDAY THROUGH THURSDAY/... AS OF 245 PM EDT THURSDAY... SIGNIFICANT DIFFERENCES STILL EXIST BETWEEN THE OP GFS AND THE ECMWF. POSSIBLY RELATED TO THE OP GFS KNOWN BIAS TO OVER AMPLIFY AND BE TOO SPEEDY WITH TROUGHS...THE OP GFS IS MUCH DEEPER WITH A TROUGH CROSSING THE GREAT LAKES AND OHIO RIVER...ANCHORED TO A GYRE SPINNING ACROSS HUDSON BAY. IN OPPOSITION...THE ECMWF SPLITS THIS TROUGH INTO TWO PARTS...AS THE CENTRAL CANADIAN TROUGH SPLITS OFF INTO A SEPARATE CLOSED UPPER LOW ROLLING ACROSS KY AND TN BY MIDWEEK. THE ECMWF SOLUTION WOULD MEAN A WEAK IF ANY COLD FRONT CROSSING THE CWA MIDWEEK. THE MORE AMPLIFIED OP GFS HAS A STRONGER FRONT WHICH CROSSES TUESDAY CAUSING WEDNESDAY TO BE DRY. SIMILAR TO YESTERDAY...WILL FOLLOW MORE OF A ECMWF SOLUTION WHICH KEEPS TUESDAY DRIER AND WEDNESDAY WET AS THE UPPER LOW SITS AND STALLS OVER THE REGION ON WEDNESDAY...POSSIBLY LEADING TO MORE HEAVY RAINFALL. ALSO...THE ECMWF HOLDS ONTO EASTERLY FLOW LONGER...THUS LEADING TO A COOLER AND MORE CLOUDY EARLY NEXT WEEK THAN THE OP GFS OR THE MUCH WARMER MEX NUMBERS SUGGEST. THUS FOLLOWED THE ECMWF MOS TEMPS MORE CLOSELY. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... AS OF 710 PM EDT THURSDAY... INCLUDING BRIEF SHORT TERM LOW END FLYING CONDITIONS AT KBCB WITH CONVECTION NEARBY...OTRW RUNNING WITH VICINITY TSRA MENTION AT KROA/KBLF WITH A TEMPO AT KROA FOR MVFR IN STORMS WITH TSRA BAND JUST NORTH. OTRW EXPECTING VFR TO PREVAIL OUTSIDE OF CONVECTION EARLY ON WITH STORMS FADING IN THE NEXT HOUR OR TWO. HOWEVER...THERE IS A BETTER PROBABILITY OF DEVELOPMENT OF SOME PATCHY LATE NIGHT FOG IN LOW LYING AREAS THAT RECEIVE EVENING RAINS...AND IN SOME OF THE DEEPER MOUNTAIN VALLEYS EVEN IF RAIN DOES NOT OCCUR PER LAMP GUIDANCE. HIGH CONFIDENCE OF SEEING IFR/LIFR AT KBCB GIVEN CURRENT RAINFALL AND IFR OR WORSE AT KLWB...AND PERHAPS A PERIOD OF MVFR AT KLYH IF THE CURRENT NE FLOW BECOMES LIGHT. EXPECT ANY FOG OR LOW CLOUDS TO QUICKLY FADE EARLY FRIDAY...WITH VFR RETURNING UNDER SCTD CU/BKN CI BY FRIDAY AFTERNOON. OTRW DO NOT EXCEPT TO SEE ANY SIGNIFICANT THREAT FOR WIDESPREAD FLIGHT RESTRICTIONS UNTIL AT LEAST TUESDAY OF NEXT WEEK...WHEN ANOTHER SLOW MOVING COOL FRONT IS EXPECTED TO MAKE ITS WAY INTO THE AREA FROM THE WEST...PRECEDED AND ACCOMPANIED BY SCATTERED SHOWERS AND/OR THUNDERSTORMS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...WERT NEAR TERM...JH/WERT SHORT TERM...KM LONG TERM...KM AVIATION...JH/WERT
Hazardous weather outlook, May 17, 6:42 PM EDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 642 PM EDT THU MAY 17 2012 NCZ001>003-018-019-VAZ007-009>019-WVZ042>045-182245- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES- WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA- MERCER-SUMMERS-MONROE-GREENBRIER- 642 PM EDT THU MAY 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS MAY PRODUCE ISOLATED HAIL AND STRONG WINDS ALONG WITH VERY HEAVY RAINFALL CAPABLE OF CAUSING FLASH FLOODING THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE MONDAY THROUGH TUESDAY. HOWEVER..THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-020-VAZ020-022>024-032>035-043>047-058-059-182245- STOKES-ROCKINGHAM-CASWELL-YADKIN-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 642 PM EDT THU MAY 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE MONDAY THROUGH TUESDAY. HOWEVER..THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 17, 7:17 PM EDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
717 PM EDT THU MAY 17 2012
VAZ013-014-180000-
MONTGOMERY VA-PULASKI VA-
717 PM EDT THU MAY 17 2012
...A STRONG THUNDERSTORM WILL AFFECT MONTGOMERY AND PULASKI
COUNTIES...
AT 714 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF NEWPORT...MOVING SOUTHWEST AT 5 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. TORRENTIAL RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR MC COY AROUND 755 PM AND PARROTT AROUND 800
PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3718 8078 3721 8071 3721 8070 3723 8066
3728 8050 3724 8046 3708 8065
AMSSpecial weather statement, May 17, 7:23 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
723 PM EDT THU MAY 17 2012
VAZ010-011-180015-
BLAND VA-GILES VA-
723 PM EDT THU MAY 17 2012
...A STRONG THUNDERSTORM WILL AFFECT BLAND AND GILES COUNTIES...
AT 719 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES WEST OF
POPLAR HILL...MOVING SOUTHWEST AT 15 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. EXTREMELY HEAVY
RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON
ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT
FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN
THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR MECHANICSBURG AROUND 735 PM...LONG SPUR
AROUND 740 PM...KIMBERLING AROUND 745 PM...HICKSVILLE AROUND 800
PM...BASTIAN AROUND 805 PM AND BLAND AROUND 810 PM.
FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.
LAT...LON 3727 8084 3719 8078 3712 8090 3711 8093
3710 8092 3705 8102 3702 8111 3704 8113
3703 8115 3715 8129
AMSSpecial weather statement, May 17, 7:35 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
735 PM EDT THU MAY 17 2012
VAZ013-014-180000-
MONTGOMERY VA-PULASKI VA-
735 PM EDT THU MAY 17 2012
...A STRONG THUNDERSTORM WILL AFFECT MONTGOMERY AND PULASKI
COUNTIES...
AT 733 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF
BLACKSBURG...MOVING SOUTHWEST AT 10 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR WALTON AROUND 800 PM.
FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.
LAT...LON 3725 8061 3726 8056 3727 8052 3730 8046
3721 8035 3703 8056 3719 8075
AMSSpecial weather statement, May 17, 8:12 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
812 PM EDT THU MAY 17 2012
VAZ012>014-180115-
MONTGOMERY VA-PULASKI VA-WYTHE VA-
812 PM EDT THU MAY 17 2012
...A STRONG THUNDERSTORM WILL AFFECT MONTGOMERY...PULASKI AND WYTHE
COUNTIES...
AT 809 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER RADFORD...
MOVING SOUTHWEST AT 20 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. TORRENTIAL RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. FREQUENT CLOUD
TO GROUND LIGHTNING IS ASSOCIATED WITH THIS STORM. IF YOU ARE OUT ON
CLAYTOR LAKE GET BACK TO LAND AND FIND A SAFE BUILDING OR SAFE
VEHICLE.
THIS STORM WILL BE NEAR CHILDRESS AROUND 820 PM...CLAYTOR DAM AROUND
825 PM...GRAYSONTOWN AROUND 830 PM...CLAYTOR LAKE STATE PARK AROUND
835 PM...DRAPER AROUND 900 PM AND ALLISONIA AROUND 910 PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3707 8092 3711 8093 3716 8084 3725 8061
3727 8052 3732 8043 3717 8018 3701 8044
3702 8045 3698 8049 3701 8052 3694 8059
3688 8075 3705 8098
AMSLocal storm report, May 17, 8:16 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
816 PM EDT THU MAY 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL 4 NNW WYTHEVILLE 37.00N 81.11W
05/17/2012 E0.88 INCH WYTHE VA TRAINED SPOTTER
&&
FISHERSpecial weather statement, May 17, 8:53 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
853 PM EDT THU MAY 17 2012
VAZ012-180130-
WYTHE VA-
853 PM EDT THU MAY 17 2012
...A STRONG THUNDERSTORM WILL AFFECT WYTHE COUNTY...
AT 851 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER WYTHEVILLE...
MOVING SOUTHWEST AT 10 MPH.
WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY...VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THIS STORM WILL BE NEAR FAVONIA AROUND 905 PM...CROCKETT AROUND 920
PM AND SPEEDWELL AROUND 930 PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3705 8102 3706 8098 3693 8082 3677 8125
3693 8134
AMSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 8:12 PM EDT | Special Weather Statement | RNK | Montgomery, Pulaski, City of Radford | 63 min |
| May 17, 8:40 PM EDT | Areal Flood Advisory | RNK | Wythe | 6 hr |
| May 17, 8:53 PM EDT | Special Weather Statement | RNK | Wythe | 37 min |
Nearby
Flash Flood Warnings in Virginia, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.